Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 19, 2021, 6:18 PM EDT for Wyoming County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2021, 6:18 PM EDT (22:18 UTC)
- Expired
- Jun 19, 2021, 7:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Buffalo, NY
County Wyoming County, NY
The radar
The Buffalo radar (KBUF), 36 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1131 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
358 WWUS81 KBUF 192218 SPSBUF Special Weather Statement National Weather Service Buffalo NY 618 PM EDT Sat Jun 19 2021 NYZ010>012-020-021-085-192300- Cattaraugus-Allegany-Southern Erie-Wyoming-Genesee-Northern Erie- 618 PM EDT Sat Jun 19 2021 ...A STRONG THUNDERSTORM WILL AFFECT WYOMING...NORTHEASTERN CATTARAUGUS...SOUTHEASTERN ERIE...NORTHWESTERN ALLEGANY AND SOUTHWESTERN GENESEE COUNTIES... At 618 PM EDT, a strong thunderstorm was located over Hamburg, moving east at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Cheektowaga, West Seneca, East Aurora, Elma, Boston, Marilla, Warsaw, Bennington, Colden, Orchard Park, Attica, Arcade, Chaffee, East Concord, Wales Center, Elma Center, Varysburg, Billington Heights, North Boston and Yorkshire. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4257 7881 4288 7871 4288 7804 4247 7813 TIME...MOT...LOC 2218Z 276DEG 30KT 4274 7888 $$ Reynolds
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 19, 5:23 PM EDT, 55 minutes earlier.
Area forecast discussion, Jun 19, 5:23 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
523 PM EDT Sat Jun 19 2021
.SYNOPSIS...
An upper level disturbance will cross Western NY through this
evening, producing a some showers and thunderstorms. A few of
these storms may be strong with gusty winds and hail. Weak high
pressure will bring a return to mainly dry weather later tonight
through Sunday. A cold front will then move into the eastern
Great Lakes Monday with another round of showers and thunderstorms.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
A compact, well defined mid level circulation will move across
Western New York through this evening. Large scale ascent will
increase in the DPVA regime ahead of the shortwave, and in the
right entrance region of an associated 120+ knot upper level
jet. Southwest flow off Lake Erie resulted in stratus and lake
shadowing, but as forcing from this mid level circulation should
be strong enough to overcome this and even bring a few showers
and thunderstorms to the Buffalo area. However, the most
widespread storms will be across the Western Southern Tier.
Mesoscale guidance also suggest storms will form along the
northern fringe of the lake breeze boundary near the south
shores of Lake Ontario due to the surface convergence on this
boundary.
Instability and limited wind shear continue to support a limited
potential for upscale storm growth into organized clusters with
the potenial for strong winds and large hail. However high
clouds and lake shadowing have diminished this risk some, with
SPC trimming the risk for severe weather back into the marginal
category. PWAT values will rise to above 1.25" by late
afternoon just ahead of the shortwave. Although this is not
terribly moist from a climatological perspective, there is a
risk for a few slow moving storms to produce localized rainfall
amounts over an inch.
Showers and storms will end quickly from west to east this
evening as the compact mid level circulation moves east of the
area. Most areas will see partial clearing overnight, although
some low stratus or fog may develop across the higher terrain of
the Southern Tier later tonight.
Mainly dry conditions are expected Sunday as weak ridging works
across the area. Humidity levels creep up a bit, this combined with
the passage a weak impulse could trigger an isolated pop up shower
or storm during peak heating, from the Southern Tier through the
Finger Lakes.
Sunday evening should be dry, but chances for showers and
thunderstorms will increase from west to east late in the night with
the approach of another shortwave.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The new workweek will kick off with more widespread showers and
thunderstorms, some of which will have the potential to be severe.
A broad upper trough will continue to amplify as it digs across the
Great Lakes Monday. At the surface, the primary low is expected to
develop and move northeast from the Great Lakes region into
Ontario/Quebec, with a cold front trailing the low moving across the
region later in the day Monday. Should be able to achieve at least
weak to moderate instability with diurnal heating while the region
sits in the warm sector ahead of the front. The development of a
strong southwesterly LLJ will allow low level moisture to surge
northward into the region ahead of the frontal boundary, ramping up
coverage of showers and thunderstorms. This will also provide more
ideal shear profiles for storms to become organized, with a linear
storm mode favored based on model guidance soundings. Stronger
storms may form further inland along any lakebreeze boundaries that
may develop, but specifics with the exact progression of this system
will be difficult to pin down at this point.
Nearly all of western and north central New York are under a slight
risk by SPC. PWATs nudging upwards toward 2" will bring the
potential for locally heavy rainfall. Highest rainfall totals
through Tuesday morning look to be from the Finger Lakes region up
through the North Country as the cold front slows as it passes
through the area Monday night, allowing showers and storms to
linger. However, decreasing amounts of instability should help limit
overnight thunderstorm coverage. This period will continue to be
monitored for severe threat.
The cold front slowly crosses the area early Tuesday morning, as
surface low pressure rides northeast along the boundary. Shower
chances will gradually wind down from west to east through the day
as the wavy cold frontal boundary continues its eastward push
towards the New England coastline. With the bulk of any developing
instability continuing to look displaced mainly off to our east,
thunderstorm development should only be a minor concern for eastern
portions of the North Country. With the cooler post-frontal airmass
in place, Tuesday's highs will for the most part only be in the mid
to upper 60s, close to 20 degrees cooler than what was experienced
on Monday. Tuesday night will be dry, and with clearing skies
temperatures will dip into the mid 40s, low 50s closer to the lakes.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Sfc ridge from the upper Ohio Valley will pass on by to our south
Wednesday then off the Northeast coast Wednesday night. Dry day
anticipated Wednesday with pleasant conditions with highs in the
upper 60s in the coolest locations, to the lower 70s elsewhere. With
the sfc ridge pulling east of the Lower Lakes a return southerly
will then pickup on the western peripheral of the ridge across the
eastern Great Lakes This will promote a rapid warming trend with
highs climbing well above seasonal norms beginning Thursday and
continuing on Friday. All guidance hints that it will likely remain
dry through Thursday, possibly even extending thorugh the day
Friday. After that, a trough approaches but there is a great deal of
uncertainty to when and if it can makes inroads into the eastern
Great Lakes any earlier than the weekend. Have added chance POPs
Friday night and for the day Saturday for showers and
a thunderstorms.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Stratus has been slow to lift, any may continue to linger near
KBUF through 00Z with MVFR flight conditions possible. A mid
level trough will cross Western NY through early evening. This
will support some showers and thunderstorms, with the most
widespread storms is expected across the Southern Tier, but
storms may also focus on a lake breeze boundary near KIAG.
Thunderstorms may produce local/brief MVFR to IFR flight
conditions.
The showers and storms will taper off from west to east early
this evening, with mainly VFR then prevailing for the rest of
the night. The one exception will be the higher terrain of the
Southern Tier where MVFR/IFR low stratus may develop overnight.
Any stratus will gradually dissipate Sunday morning. Otherwise,
mainly VFR flight conditions are expected during the day. A few
MVFR cigs in scattered showers and thunderstorms are possible
across the Southern Tier during the afternoon.
Outlook...
Sunday night...VFR.
Monday and Monday night...VFR to MVFR conditions with showers
and thunderstorms likely. Some strong thunderstorms with gusty
winds are possible.
Tuesday...Mainly VFR, but MVFR conditions possible east of Lake
Ontario where some lingering showers and thunderstorms will be
likely.
Wednesday and Thursday...VFR.
&&
.MARINE...
Latest observations suggest funneling along the Lake Erie
shoreline, with southwest winds 15 to 25 knots diminishing this
evening following the passage of a shortwave. Small craft
headlines in place for Lake Erie through 8 p.m.
Otherwise a few scattered thunderstorms may produce gusty winds
and locally higher waves late this afternoon and early evening,
mainly for Lake Erie and western Lake Ontario. Southwest winds
in the 10-15 knot range on Lake Erie Sunday, with choppy
conditions. Lighter winds are expected on Lake Ontario.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ040-
041.
&&
SYNOPSIS...Apffel/Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...AR/TMA
LONG TERM...AR
AVIATION...Apffel/Hitchcock
MARINE...Apffel/HitchcockHazardous weather outlook, Jun 19, 2:16 PM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 216 PM EDT Sat Jun 19 2021 NYZ002>008-010>014-019>021-085-201830- Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 216 PM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms this afternoon and this evening. The primary threats are damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk for severe thunderstorms Monday afternoon and Monday evening. The primary threat is damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-201830- Niagara- 216 PM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms this afternoon and this evening. The primary threats are damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk for severe thunderstorms Monday afternoon and Monday evening. The primary threat is damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-201830- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- 216 PM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms this afternoon and this evening. The primary threats are damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk for severe thunderstorms Monday afternoon and Monday evening. The primary threat is damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-SLZ022-024-201830- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 216 PM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms this afternoon and this evening. The primary threats are damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk for severe thunderstorms Monday afternoon and Monday evening. The primary threat is damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ042-062-201830- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 216 PM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms this afternoon and this evening. The primary threats are damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk for severe thunderstorms Monday afternoon and Monday evening. The primary threat is damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Jun 19, 4:36 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
436 PM EDT Sat Jun 19 2021
NYZ012>014-019>021-085-192130-
Chautauqua-Cattaraugus-Allegany-Ontario-Livingston-Southern
Erie-Wyoming-
436 PM EDT Sat Jun 19 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN WYOMING...
CATTARAUGUS...SOUTHEASTERN ERIE...LIVINGSTON...SOUTHEASTERN
CHAUTAUQUA...ALLEGANY AND SOUTHWESTERN ONTARIO COUNTIES...
At 436 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles west of Portageville to near
Falconer. Movement was east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Jamestown, Salamanca, Dansville, Wellsville, Letchworth State Park,
Allegany State Park, Alfred, Perry, Warsaw, Mount Morris, Conesus,
Falconer, Ashford, Arcade, Franklinville, Belfast, Cuba, Rushford,
Chaffee and Portageville.
This includes the following highways...
Interstate 390 between exits 4 and 7.
Interstate 86 between exits 9 and 16, between exits 20 and 21, and
between exits 27 and 33.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4211 7949 4277 7806 4278 7747 4258 7747
4258 7766 4253 7766 4253 7772 4212 7775
TIME...MOT...LOC 2036Z 269DEG 10KT 4260 7823 4217 7913
ReynoldsSpecial weather statement, Jun 19, 6:18 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 618 PM EDT Sat Jun 19 2021 NYZ010>012-020-021-085-192300- Cattaraugus-Allegany-Southern Erie-Wyoming-Genesee-Northern Erie- 618 PM EDT Sat Jun 19 2021 ...A STRONG THUNDERSTORM WILL AFFECT WYOMING...NORTHEASTERN CATTARAUGUS...SOUTHEASTERN ERIE...NORTHWESTERN ALLEGANY AND SOUTHWESTERN GENESEE COUNTIES... At 618 PM EDT, a strong thunderstorm was located over Hamburg, moving east at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Cheektowaga, West Seneca, East Aurora, Elma, Boston, Marilla, Warsaw, Bennington, Colden, Orchard Park, Attica, Arcade, Chaffee, East Concord, Wales Center, Elma Center, Varysburg, Billington Heights, North Boston and Yorkshire. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4257 7881 4288 7871 4288 7804 4247 7813 TIME...MOT...LOC 2218Z 276DEG 30KT 4274 7888 Reynolds
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 1:18 PM EDT | Small Craft Advisory | BUF | 9 hr | |
| Jun 19, 4:36 PM EDT | Special Weather Statement | BUF | Allegany, Cattaraugus, Livingston | 54 min |
| Jun 19, 6:45 PM EDT | Special Weather Statement | BUF | Allegany, Livingston, Wyoming | 60 min |
| Jun 19, 7:07 PM EDT | Flash Flood Warning | BUF | Cattaraugus, Erie | 3 hr |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.